In adults, toxic megacolon is a relatively uncommon but potentially lethal complication of inflammatory bowel disease (IBD), infectious colitis, or ischemic colitis caused by cancer chemotherapeutic agents. Patients have distension of the colon and signs of toxicity such as elevated temperature, hypotension, decreased level of consciousness and electrolyte imbalances. Factors thought to increase the risk include premature discontinuation of IBD medications; procedures that increase colon trauma, such as barium enema and colonoscopy; medications that decrease gastrointestinal motility; and electrolyte imbalances, especially hypokalemia. Differential diagnosis is made based on the patient’s history and results of stool cultures and assay for Clostridium difficile toxin. Medical management in the intensive care unit includes careful monitoring, fluid volume and electrolyte replacement, bowel rest and decompression, antibiotic therapy, and cessation of medications that slow gastric motility. Surgical management may be necessary if there are signs of deterioration, perforation, hemorrhage, or sepsis.
Skip Nav Destination
Gastrointestinal Disorders| November 01 1999
Toxic Megacolon: Diagnosis and Treatment Challenges
Cheryl Driver Levine, PhD, RN, FNP-C
From the School of Nursing, The University of Texas, Houston.
Reprint requests to Cheryl Driver Levine, PhD, RN, FNP-C, School of Nursing, The University of Texas, 1100 Holcombe Boulevard, Suite 6.250, Houston, TX 77030.
Search for other works by this author on:
AACN Adv Crit Care (1999) 10 (4): 492–499.
- Views Icon Views
- Share Icon Share
Cheryl Driver Levine; Toxic Megacolon: Diagnosis and Treatment Challenges. AACN Adv Crit Care 1 November 1999; 10 (4): 492–499. doi:
Download citation file:
Don't already have an account? Register